Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 115, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2018, 7:10 PM CDT for 4 counties in North Dakota. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2018, 7:10 PM CDT (00:10 UTC)
- Expired
- Jul 8, 2018, 7:26 PM CDT
- In force
- 16 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barnes County, ND, Cass County, ND, Ransom County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 110 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 7:15 PM CDT | HAIL 1 | 2 N Leonard, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2501 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 23.3
The text
As transmitted.
449
WUUS53 KFGF 090010
SVRFGF
NDC003-017-073-077-090100-
/O.NEW.KFGF.SV.W.0115.180709T0010Z-180709T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
710 PM CDT SUN JUL 8 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northern Ransom County in southeastern North Dakota...
Southwestern Cass County in southeastern North Dakota...
Southeastern Barnes County in southeastern North Dakota...
Northwestern Richland County in southeastern North Dakota...
* Until 800 PM CDT.
* At 710 PM CDT, a severe thunderstorm was located near Fort Ransom
State Park, or 27 miles south of Valley City, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Enderlin around 730 PM CDT.
Sheldon and Anselm around 735 PM CDT.
Leonard around 755 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4645 9789 4662 9794 4680 9723 4648 9712
TIME...MOT...LOC 0010Z 257DEG 32KT 4656 9781
HAIL...1.00IN
WIND...60MPH
$$
NC1 follow-up statement
882
WWUS53 KFGF 090026
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
726 PM CDT SUN JUL 8 2018
NDC003-017-073-077-090036-
/O.CAN.KFGF.SV.W.0115.000000T0000Z-180709T0100Z/
Ransom ND-Cass ND-Barnes ND-Richland ND-
726 PM CDT SUN JUL 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RANSOM...SOUTHWESTERN
CASS...SOUTHEASTERN BARNES AND NORTHWESTERN RICHLAND COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern North Dakota.
LAT...LON 4645 9789 4662 9794 4680 9723 4648 9712
TIME...MOT...LOC 0024Z 257DEG 32KT 4659 9761
$$
NCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:04 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 8, 3:04 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 304 PM CDT Sun Jul 8 2018 .SHORT TERM...(This afternoon and tonight) Issued at 304 PM CDT Sun Jul 8 2018 Cold front is analyzed from KBDE to just southeast of KGFK to south central North Dakota. Moist low level air mass and moderately steep mid level lapse rates have supported ML CAPE increasing in the warm sector ahead of the cold front into the 2000-3500 J/KG range and near term projections are for this to continue to increase in our south through 00Z to around 4000 J/KG. CINh is starting to weekend, but CAP may not start to break until 3-5 PM time frame when HREF and other CAMs show thunderstorm activity increasing in coverage and intensity. CAMs also have consistently shown activity tapering off late this evening and likely ending in our far southeast in the 10PM- 12AM time frame. Regarding Severe threats: It still appears possible for a few supercells in the late afternoon/early evening based on hodographs/strong shear profiles, and HREF updraft helicity still highlights several strong tracks before eventually activity merges/evolves into clusters. Supercell threat raises possibility of 2" hail or larger and tornadoes. DCAPE should exceed 1000 J/KG in warm sector, and considering potential strength of updrafts stronger winds (75mph or higher) can't be ruled out even if linear MCS is not anticipated. Anomalously high PWATs are already analyzed in excess of 1.5 up to 2.0" and activity will have a tendency to "train" along frontal zone. As activity increases in intensity this raises the possibility for flash flooding. Strongest QPF signals in high res guidance are still in our far south east where FFG tends to be higher due to sandy soils in areas that have not received much rain in the last few days, however localized flash flooding will still be a threat through this evening. .LONG TERM...(Monday through Sunday) Issued at 304 PM CDT Sun Jul 8 2018 Surface high pressure and upper level ridging will lead to calm weather for the early work week. Mid week another system looks to pass through southern Canada which could produce some showers and thunderstorms as a cold front passes through the Northern Plains. Guidance generally keeps most of the activity to the north in the Canadian Prairies but some areas, especially near the border, have the best chance for some rain. High pressure returns for the later part of the work week leading to a return to calm weather. The next chance for rain looks to come next weekend with another surface low tracking across southern Canada with a cold front across the Northern Plains. Temperatures during this period are expected to be near seasonal normals. For severe potential in this period there are two times: midweek and next weekend. Wednesday the best forcing continues to look like it will remain north of the international border but timing of the cold front and the position of the surface low will play a role in the possible severe threat. Going into the weekend there is a chance for severe weather based on the GFS but it is too early to tell. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1243 PM CDT Sun Jul 8 2018 Shower and thunderstorm activity tracking along cold front is spreading from parts of eastern ND into northwest MN. This will increase in coverage and slide southward with greatest impacts at KFAR and KBJI. Heavy rain and the possibility for severe thunderstorms at those terminals and conditions could drop to LIFR with strong winds. Hail will also be a threat late this afternoon/evening. Hard to anticipate the more severe impacts as most storms will be sub-severe. Will need to be monitored. Lighter winds and VFR conditions should prevail across the region by the late evening period as this system transitions southeast and high pressure builds. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...DJR LONG TERM...NC AVIATION...DJR
Hazardous weather outlook, Jul 8, 2:56 PM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 256 PM CDT Sun Jul 8 2018 MNZ002-003-015>017-022>024-027>032-040-NDZ028>030-038-039-049-052- 053-092000- Norman-Clay-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland- 256 PM CDT Sun Jul 8 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms will be possible this afternoon and evening, along with the possibility of excessive rainfall and localized flooding. The best chance for severe thunderstorms will tend to be south of a line from Cooperstown ND to Bemidji MN. Threats include hail up to 2 inches and winds up to 75 mph. The threat for tornadoes can't be ruled out. Any thunderstorm activity should transition southeast of the region between 10 PM and Midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Possible thunderstorms again Wednesday and Saturday, severe potential is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001-004>009-013-014-NDZ006>008-014>016-024-026-027-054-092000- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Western Walsh County- 256 PM CDT Sun Jul 8 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will be possible this afternoon and evening. A strong thunderstorm can't be ruled out, but the main severe threat should remain south. .DAYS TWO THROUGH SEVEN...Monday through Saturday Possible thunderstorms again Wednesday and Saturday, severe potential is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 8, 5:00 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
500 PM CDT SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM TSTM WND DMG NEW ROCKFORD 47.68N 99.14W
07/08/2018 EDDY ND NWS STORM SURVEY
NUMEROUS TREES UPROOTED WITHIN THE CITY LIMITS. TREE SIZE
VARIED FROM 12 TO 24 INCHES. TIME APPROXIMATE BASED ON
RADAR.
&&
HOPKINSSpecial weather statement, Jul 8, 5:06 PM CDT, 2 hours 4 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 506 PM CDT SUN JUL 8 2018 MNZ022-027-028-082230- West Becker MN-East Becker MN-Mahnomen MN- 506 PM CDT SUN JUL 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MAHNOMEN AND NORTHWESTERN BECKER COUNTIES UNTIL 530 PM CDT... At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Callaway, or 18 miles northwest of Detroit Lakes, moving northeast at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Callaway around 515 PM CDT. Ogema around 525 PM CDT. White Earth and Waubun around 530 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northwestern Minnesota. LAT...LON 4704 9559 4691 9610 4704 9620 4728 9577 TIME...MOT...LOC 2206Z 242DEG 23KT 4703 9606 NC
Local storm report, Jul 8, 5:32 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
532 PM CDT SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM TSTM WND DMG 1 N NEW ROCKFORD 47.70N 99.14W
07/08/2018 Eddy ND NWS STORM SURVEY
AIRPORT HANGAR SUSTAINED SIGNIFICANT DAMAGE WITH HALF OF
THE ROOF REMOVED AND OUTSIDE WALLS ON NORTH END OF THE
BUILDING COLLAPSED. HEAVIER DEBRIS SCATTERED APPROX 50 TO
150 FEET NORTHEAST OF HANGAR AND LIGHTER DEBRIS SCATTERED
AS FAR AS 400 YARDS AWAY. DAMAGE IS CONSISTENT WITH A
SERIAL MICROBURST WITH ESTIMATED WINDS OF 95 TO 110 MILES
PER HOUR. TIME ESTIMATED BASED ON RADAR.
&&
HOPKINSSpecial weather statement, Jul 8, 5:59 PM CDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 559 PM CDT SUN JUL 8 2018 MNZ003-NDZ039-082345- Clay MN-Cass ND- 559 PM CDT SUN JUL 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY AND NORTHEASTERN CASS COUNTIES UNTIL 645 PM CDT... At 559 PM CDT, Doppler radar was tracking a strong thunderstorm over Georgetown, or 13 miles north of Fargo, moving east at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Kragnes around 600 PM CDT. Felton and Averill around 620 PM CDT. Hitterdal, Ulen and Hawley around 640 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northwestern Minnesota...and southeastern North Dakota. LAT...LON 4699 9692 4716 9690 4709 9619 4684 9627 TIME...MOT...LOC 2259Z 284DEG 30KT 4707 9676 NC
Special weather statement, Jul 8, 6:56 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
656 PM CDT SUN JUL 8 2018
NDZ039-053-090030-
Richland ND-Cass ND-
656 PM CDT SUN JUL 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS AND NORTH
CENTRAL RICHLAND COUNTIES UNTIL 730 PM CDT...
At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leonard, or 23 miles southwest of Fargo, moving east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Durbin around 705 PM CDT.
Davenport around 715 PM CDT.
Kindred around 720 PM CDT.
Horace, Wild Rice and Frontier around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.
LAT...LON 4665 9745 4681 9745 4686 9679 4683 9679
4681 9680 4678 9679 4669 9678 4668 9679
4668 9680 4664 9679 4663 9680 4663 9679
4662 9678 4659 9678
TIME...MOT...LOC 2356Z 268DEG 27KT 4673 9726
NCLocal storm report, Jul 8, 7:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
703 PM CDT SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 3 SE SNELLMAN 46.86N 95.37W
07/08/2018 Becker MN TRAINED SPOTTER
LARGE TREE UPROOTED FALLING ON HWY 38. ROOF DAMAGE.
0640 PM HAIL HAWLEY 46.88N 96.32W
07/08/2018 M1.00 INCH CLAY MN PUBLIC
&&
DRIDDLEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:21 PM CDT | Special Weather Statement | FGF | Richland | 39 min |
| Jul 8, 7:29 PM CDT | Special Weather Statement | FGF | Ransom | 61 min |
| Jul 8, 7:37 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 23 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.